Delaware's overdose deaths involving fentanyl have more than doubled over 2015 through September.

Delaware’s overdose deaths involving fentanyl have more than doubled over 2015 through September, with a higher percentage of the increase occurring in Kent and Sussex counties and a slight increase among people in their 30s and 40s.

Through September, toxicology analysis by the Division of Forensic Science confirmed 90 people have died from overdoses that involved fentanyl, a synthetic painkiller that is up to 50 times more potent than heroin. In 2015, there were 42 overdose deaths involving fentanyl in Delaware.

The Centers for Disease Control and Prevention reported synthetic opioids were responsible for the largest increase in overdose deaths in the U.S. from 2013-14, when the rate nearly doubled from one death per 100,000 people to 1.8 deaths. In Delaware, the number of fentanyl-related deaths soared by 180 percent from 15 deaths in 2012 to 42 deaths in 2015.

Department of Health and Social Services Secretary Rita Landgraf encouraged individuals in active substance use to call DHSS’ 24/7 Crisis Services Helpline to be connected to addiction treatment options. In New Castle County, the number is 800-652-2929. In Kent and Sussex counties, the number is 800-345-6785.

Drug dealers sell fentanyl in various ways, according to the Drug Enforcement Administration. Dealers sell pure fentanyl in white powder form to users who assume they are buying heroin. They lace fentanyl with cocaine or heroin, and they press fentanyl into pills and pass them off as oxycontin. Toxicology analysis by the Division of Forensic Science found 17 of the 42 cases since May also tested positive for heroin. Another 16 of the 42 cases also tested positive for cocaine.

Individuals and families can visit HelpIsHereDE.com for addiction treatment and recovery services in Delaware and nearby states. If individuals see someone overdosing, they should call 911. Under Delaware’s 911 Good Samaritan Law, people who call 911 to report an overdose cannot be prosecuted for low-level drug crimes.

The Division of Forensic Science reported 42 overdose deaths involving fentanyl occurring between June 3 and Sept. 25. During that period, 17 deaths occurred in New Castle County, with an increasing share in Sussex County, 15 deaths, and Kent County, 10 deaths. In January through May, 58.3 percent of the deaths happened in New Castle County.

Thirty-four of the 42 fentanyl-related overdose deaths from June through September involved men. The ages ranged from 21 to 61, with 26 of the 42 deaths involving individuals in their 30s and 40s.

When a user ingests fentanyl or a drug laced with fentanyl, it affects the central nervous system and brain. Users often have trouble breathing or can stop breathing as the drug sedates them. If someone is too drowsy to answer questions, is having difficulty breathing or appears to be so asleep they cannot be awakened, call 911. Naloxone, the overdose-reversing medication carried in Delaware by community members, paramedics and some police officers, can be administered in overdoses involving fentanyl. Multiple doses of naloxone may be needed to reverse an overdose. Through June of this year, naloxone has been administered 1,070 times by paramedics or police officers in suspected overdose situations.

In 2017, the Department of Health and Social Services will carry out a community outreach campaign in support of helpisherede.com, including new resources, information and materials for medical providers and the general community about the risks associated with prescription painkillers and safer strategies for managing chronic pain.